posted on Aug, 22 2006 @ 10:04 PM
Pharmaceutical are being asked by U.S. officials to add label warnings to drugs used to treat ADHD in an effort to bring awareness to the possible
side-effects of using these drugs.
TUESDAY, Aug. 22 (HealthDay News) -- U.S. officials have asked a pharmaceutical company to add a label warning of a risk for heart problems for
patients taking the prescription drug Dexedrine, a stimulant used to treat attention-deficit hyperactivity disorder (ADHD).
The warning describes some instances of sudden death in children and teens with structural cardiac abnormalities or other heart problems. It also
mentions various potential psychological side effects, including hallucinations or delusional thinking. The U.S. Food and Drug Administration could
not be reached for comment, and it was unclear what other ADHD drugs might be affected by this new warning. Back in May, the FDA had asked makers of
similar stimulant ADHD drugs to add the warnings.
"This had already been done with other stimulants," said Dr. Melvin Oatis, an assistant professor of clinical psychiatry at New York University
School of Medicine's Child Study Center. "Dexedrine is in an older class of stimulant,s and not much new had been done with that."
Please visit the link provided for the complete story.
Some of the risk of side-effects of these drugs would seem to out weight the problem. Is a person willing to risk sudden death of their child over
hyperactivity? some of the other side-effects are equally alarming, to include heightened risks for psychosis, bipolar illness and aggression.
Related News Links:
[edit on 23/8/2006 by Mirthful Me]